Illinois, 2003

Damaging Winds in Illinois, July 4, 2003

July 4, 2003 · NWS LOT · 3 events in 3 counties and zones

A derecho moved across northern Illinois in the early morning hours knocking down large tree limbs at Beloit Road and Townhall Road in Boone County, in Harvard and McHenry in McHenry County, and at Ingleside, near Fox Lake in Lake County. A scaffolding was also blown over at Ingleside.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A derecho moved across northern Illinois in the early morning hours knocking down large tree limbs at Beloit Road and Townhall Road in Boone County, in Harvard and McHenry in McHenry County, and at Ingleside, near Fox Lake in Lake County. A scaffolding was also blown over at Ingleside.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 4, 1:00 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 4, 1:00 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
200 AM CDT FRI JUL 4 2003

PUBLIC DISCUSSION FOR GRIDS AND ZONES...

FIREWORKS ON THE PLAINS HEADING FOR OUR AREA. SEVERE WEATHER AND
HEAVY RAIN THREAT IN THE NEXT 24-48 HOURS.

ONGOING WWA FOR FAR WESTERN COUNTIES. MAY OR MAY NOT HAVE TO BE
EXTENDED FARTHER EAST LATER ON SHIFT.

EARLY MORNING ANALYSIS SHOWING A SURFACE BOUNDARY E-W ACROSS
NORTHERN IOWA INTO EXTREME SOUTHERN WI.  MCS VICINITY OF NORTH
CENTRAL
IOWA AT 6Z...SRN PORTION STILL INTENSIFYING...LIKELY TO CONTINUE
FEEDING ON VEERING LOW LEVEL JET, AS PER PROFILERS, AND PLOW ENEWD
ACROSS IOWA INTO WI AND POSSIBLY A FAR SOUTH AS OUR CWFA SHORTLY
AFTER SUNRISE. MUCH STRONGER THAN ETA/MESOETA BELIEVE. ALSO MCS WEST
CENTRAL MN APPRS ON TRACK TO MERGE WITH THE SOUTHERN ONE. ALTHOUGH
SYSTEM MAY WEAKEN ESPECIALLY IN ILLLINOIS ON SOUTH END, CURRENT
COORDINATED THINKING IS FOR A POSSIBLE CONTINUOUS DERECHO EVENT
ACROSS NORTHERN TIER CWFA. AS PER SPS CONFERENCE CALL AND
DISCUSSION, AFTER THIS INITIAL SYSTEM GOES THRU AND WITH
UNCERTAINTIES OF ITS TRACK, THINGS BECOME EVEN MORE MUDDLED WITH
BOUNDARIES LEFT OVER FOR LATER ACTIVITY. SAID ACTIVITY IS ALREADY
TREKKING ACROSS THE DAKOTAS. ALL THIS WILL COMPLICATE TEMPERATURE
FORECAST AS WELL AS BEST AXIS OF NEXT ROUND OF THUNDERSTORMS
FORECAST BY ETA/GFS DURING THE MID AFTERNOON THROUGH EVENING
HOURS.   SOUTH OF ANY BOUNDARY THAT EXISTS MID 70S DEWPOINTS AND
90-95 TEMPS SHOULD PRODUCE CAPES AS HIGH AS 4000 AND LITTLE CAP.
RATHER UNIDIRECTIONAL SHEAR PROFILE DOES FAVOR ADDITIONAL BOW
ECHO/DERECHO ACTIVITY POSSIBLE WITH AFTERNOON AND NIGHT ACTIVITY.
GRIDS WILL WILL SPREAD AROUND OF POSSIBLY SEVERE STORMS FROM WNW TO
ESE AGAIN AFTER 20Z OR SO THROUGH AROUND 04Z.  CONCERN THEN SHIFTS
TO HEAVY RAIN POSSIBILITIES AS MESO ETA MAINTAINS BOUNDARY FOCUS
ACROSS SOUTHERN CWFA AS A COUPLE MORE WAVES COME ACROSS LATER
TONIGHT THROUGH MORNING SATURDAY.  HARD TO GET TOO CUTE HERE WITH
ALL
THE UNCERTAINTY THAT PRECEDES IT BUT AS PER NCEP QPF WILL PROBABLY
HAVE POTENTIAL HEAVY RAIN SOUTHERN COUNTIES WITH SOME QPF TOTALS OF
NEAR 2 INCHES IN 24 HOURS POSSIBLE.

LITTLE CHANGE ANTICIPATED TO GOING FORECAST AFTER THE NEXT COUPLE
DAYS.

.CHI...NONE

KAPLAN
Hazardous weather outlook, Jul 4, 5:00 AM CST, 45 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS NORTH OF I 80
DURING THE EARLY FORENOON UNTIL AROUND 9 AM. A SQUALL LINE WILL BE
PLOWING ACROSS THE AREA BETWEEN 6 AND 9 AM WITH DAMAGING WINDS TO 70
MPH OR MORE POSSIBLE.  THEN FROM MID AFTERNOON ON THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS AGAIN...ACROSS THE ENTIRE AREA. THE
SECOND ROUND OF THUNDERSTORMS WOULD BEGIN IN THE NORTH CENTRAL
ILLINOIS BETWEEN 2 AND 5 PM...PROGRESS TO NORTHEAST ILLINOIS BETWEEN
4 AND 8 PM...AND NORTHWEST INDIANA BETWEEN 6 AND 10 PM.

ON THIS FOURTH OF JULY ANYONE PLANNING OUTDOOR ACTIVITIES SHOULD
KEEP A CLOSE EYE ON THE SKY AND AN EAR OF WEATHER RADIO OR OTHER
BROADCAST MEDIA. BE PREPARED TO MOVE TO A STRONG BUILDING IF SEVERE
WEATHER APPROACHES.  BOATERS SHOULD STAY CLOSE TO SHORE AND BE
PREPARED TO SEEK SAFE HARBOR WHEN THUNDERSTORMS APPROACH.

AFTER THE SEVERE WEATHER...THERE IS A THREAT OF HEAVY RAIN FROM
REPEAT THUNDERSTORMS GENERALLY SOUTH OF I 80 BEGINNING AFTER
MIDNIGHT. URBAN AND SMALL STREAM FLOODING COULD EASILY RESULT FROM
ANY REPEAT THUNDERSTORMS IN THE SAME AREA.

HEAT INDICES ACROSS MOST OF THE AREA WILL RANGE FROM THE UPPER 90S
TO AS HIGH AS 105.  BE SURE NOT TO OVERDO OUTDOOR ACTIVITIES IN THE
HOT HUMID WEATHER AND DRINK PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN SATURDAY NIGHT INTO SUNDAY
MORNING...AND AGAIN SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS MORNING AND AGAIN IN THE AFTERNOON AND
EVENING.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

The radar

The Milwaukee radar (KMKX), 68 km away, was scanning. The volume nearest the first event began at 11:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boone

When
July 4, 5:45 AM CST
Where
Boone County, 10 mi N of Belvidere
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.400, -88.850

Thunderstorm Wind, McHenry

When
July 4, 6:00 AM CST
Where
McHenry County, Harvard
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.417, -88.617

Thunderstorm Wind, Lake

When
July 4, 6:12 AM CST
Where
Lake County, Fox Lake
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.400, -88.167

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373297, 5373298, 5373299.